Iowa, 2015

Hail and Damaging Winds in Iowa, July 31, 2015

July 31, 2015 · NWS DMX · 3 events in 2 counties and zones

A cold front was pushing southward through the state this day, with little action to speak of through much of the state. By the afternoon, a few storms were able to fire up along/ahead of the cold front and produced a couple of isolated severe weather reports, hail and damaging winds, in far southern Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A cold front was pushing southward through the state this day, with little action to speak of through much of the state. By the afternoon, a few storms were able to fire up along/ahead of the cold front and produced a couple of isolated severe weather reports, hail and damaging winds, in far southern Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 31, 5:29 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 31, 5:29 PM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
629 PM CDT FRI JUL 31 2015

...UPDATED FOR 01/00Z AVIATION FORECAST DISCUSSION...

.SHORT TERM /TONIGHT/...
ISSUED AT 317 PM CDT FRI JUL 31 2015

WEAK COLD FRONT HAS SETTLED ACROSS FAR SOUTHERN IOWA...A BIT FURTHER
NORTH THAN MODELS HAD INDICATED...AND WILL STALL THIS EVENING JUST
OVER THE MISSOURI BORDER BACK INTO OMAHA.  THERE IS ROUGHLY 3500
J/KG OF CAPE THAT WILL SHIFT INTO SOUTHWEST IOWA FROM EAST CENTRAL
NEBRASKA BY 00Z AND SHIFT ACROSS SOUTHERN IOWA THIS EVENING.  ADD TO
THIS WEAK FORCING ALONG THE BOUNDARY...FAIRLY STEEP LOW LEVEL LAPSE
RATES ACCORDING TO FORECAST SOUNDINGS AND DIMINISHING CINH AND WE
SHOULD SEE AT LEAST ISOLATED TO WIDELY SCATTERED THUNDERSTORMS FROM
SOUTHWEST INTO FAR SOUTHERN IOWA THIS EVENING.  DEEP SHEAR IS ABSENT
HOWEVER SPC MESOANALYSIS DOES SHOW AN AREA OF EFFECTIVE BULK SHEAR
ACROSS NORTHWEST IOWA THAT WILL SINK INTO SOUTHERN IOWA THIS
EVENING.  THERE IS ALSO A SHORTWAVE AND WEAK TROUGH PUSHING ACROSS
THE SOUTHWEST THIS EVENING.  THIS SHOULD BE ENOUGH FOR A STORM OR
TWO TO PRODUCE DAMAGING WIND AND/OR LARGE HAIL.  AT 230 PM AREA
RADARS WAS SHOWING STORMS DEVELOPING OVER EAST CENTRAL NEBRASKA BUT
THE STORMS ARE NOT MOVING VERY FAST AT ALL AND UNLESS THEY RAPIDLY
EXPAND...IT WILL BE 00Z OR A LITTLE AFTER BEFORE THEY AFFECT THE
FORECAST AREA.  ANY THREAT OF SEVERE WOULD DIMINISH SOME AFTER
SUNSET AS WE LOSE A SOME INSTABILITY BUT WE COULD STILL SEE STORMS
WITH MODERATE RAINFALL INTO THE LATE EVENING.

.LONG TERM /SATURDAY THROUGH FRIDAY/...
ISSUED AT 317 PM CDT FRI JUL 31 2015

FORECAST WILL BE ACTIVE FOR BEGINNING OF PERIOD WITH
PRECIPITATION TRENDS SATURDAY THROUGH SUNDAY...AND CHANCES THROUGH
PERIOD. SATURDAY APPROACHING BOUNDARY AND WAVE TO PUSH EAST
THROUGH THE DAY...BRINGING CHANCES FOR THUNDERSTORMS. CURRENT
THINKING IS FOR INITIATION FURTHER WEST INTO NE/SD AREA...PUSHING
EAST ALONG WITH BAND OF THETA-E ADVECTION. SOME ADVECTION BEGINS
TO PUSH INTO NORTHERN IOWA IN THE EARLY AFTERNOON...BUT EXPECT
BEST CHANCES FOR PRECIPITATION TO COME LATER WITH BOUNDARY PUSHING
IN. MODELS ARE NOT IN GOOD AGREEMENT WITH THE PLACEMENT OF BEST
FORCING...BUT GENERALLY HAVE TRENDED TOWARDS THE NORTH AS MOST
MODELS HAVE A NORTHERN PUSH. SEVERE WEATHER WILL BE POSSIBLE WITH
GOOD INSTABILITY EXPECTED TO BUILD IN DURING THE DAYTIME HEATING.
CAPE VALUES WILL BE NEAR 2000-3000 J/KG. SHEAR WILL BE SUFFICIENT
TO MAINTAIN STORMS WHICH MAY DEVELOP...AND FAVORABLE LAPSE RATES
WILL KEEP MAIN THREATS HAIL AND WIND...WITH LOW LEVEL SHEAR
SOMEWHAT LACKING FOR A HIGHER TORNADIC POTENTIAL. HEAVY RAIN ALSO
CANNOT BE RULED OUT...BUT PWAT VALUES ARE SOMEWHAT LOW NEAR 1.5
INCHES.

BEHIND SYSTEM NORTHWESTERLY FLOW WILL PERSIST ACROSS AREA THROUGH
BEGINNING OF WEEK...WITH BOUNDARY STALLED OUT ACROSS IOWA. THIS
WILL HELP TO KEEP TEMPERATURES NEAR GOING WITH HIGHS GENERALLY IN
THE UPPER 80S AND LOWS IN THE 50S AND 60S. THOUGH WILL SEE
CONTINUED CHANCES FOR PRECIPITATION AT TIMES WITH WAVES PUSHING
THROUGH FLOW. WAVE PUSHING SOUTH MONDAY NIGHT WILL BRING CHANCES
FOR RAIN...THOUGH MODELS ARE AGAIN NOT IN GOOD AGREEMENT WITH
PLACEMENT OF THIS SYSTEM. GFS CONTINUES TO BE FURTHER
SOUTH...THOUGH ECMWF IS NORTH...BUT HAVE TRENDED TOWARDS GFS FOR
NOW. STRONGER SYSTEM PUSHES EAST BEGINNING TO BREAK DOWN RIDGE
ACROSS ROCKIES AND PUSH IT EASTWARD LATE TUESDAY AND
WEDNESDAY...THOUGH CONFIDENCE CONTINUES TO DECREASE THROUGH THE
PERIOD WITH PRECIPITATION TRENDS AS MODELS DIVERGE ON SOLUTIONS.
GFS CONTINUES TO BE MORE AGGRESSIVE...BRINGING PRECIPITATION
THROUGH FASTER AND FURTHER NORTH AND HAVE TRENDED THIS WAY FOR
NOW...ALONG WITH COOLER TEMPERATURE TRENDS.

&&

.AVIATION...01/00Z
ISSUED AT 629 PM CDT FRI JUL 31 2015

SHRA/TSRA DEVELOPING ALONG SFC BOUNDARY IN SW IA WILL CONTINUE
THROUGH AT LEAST MID- TO LATE-EVENING. CONVECTION IS EXPECTED TO
REMAIN SOUTH OF THE TERMINALS HOWEVER. VFR FLIGHT RULES EXPECTED.
ADDITIONAL SHRA/TSRA DEVELOPMENT IS POSSIBLE SAT AFTN/EVENING...BUT
HAVE LEFT FCST DRY FOR NOW UNTIL CONFIDENCE IN TIMING AND LOCATION
INCREASES.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...FAB
LONG TERM...AWB
AVIATION...ZOGG
Hazardous weather outlook, Jul 31, 5:10 PM CST, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
610 PM CDT FRI JUL 31 2015

IAZ004>007-015>017-023>028-033>039-044>050-059>062-073>075-012315-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-DALLAS-POLK-JASPER-POWESHIEK-WARREN-
MARION-MAHASKA-
610 PM CDT FRI JUL 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SLIGHT RISK FOR SEVERE STORMS IS FORECAST ACROSS THE AREA
SATURDAY EVENING INTO EARLY SUNDAY MORNING. THE MAIN THREAT WILL
BE DAMAGING WINDS AND LARGE HAIL ALONG WITH LOCALLY HEAVY RAIN.
PERIODIC THUNDERSTORMS CHANCES ARE FORECAST LATE SUNDAY NIGHT
THROUGH THE MIDDLE OF NEXT WEEK WITH THE BEST POTENTIAL FOR
WIDESPREAD THUNDERSTORMS ANTICIPATED MONDAY NIGHT INTO TUESDAY.
THE THREAT FOR SEVERE STORMS APPEARS LOW AT THIS TIME...BUT
LOCALLY HEAVY RAIN IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SATURDAY NIGHT INTO SUNDAY AND AT
TIMES THROUGHOUT NEXT WEEK.

IAZ057-058-070>072-081>086-092>097-012315-
AUDUBON-GUTHRIE-CASS-ADAIR-MADISON-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
610 PM CDT FRI JUL 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING.
THE RISK OF SEVERE STORMS IS MARGINAL. THE PRIMARY THREATS WILL BE
LARGE HAIL AND DAMAGING WINDS. LOCALIZED FLOODING IS POSSIBLE
WHERE STORMS REPEATEDLY MOVE OVER THE SAME LOCATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SLIGHT RISK FOR SEVERE STORMS IS FORECAST ACROSS THE AREA
SATURDAY EVENING INTO EARLY SUNDAY MORNING. THE MAIN THREAT WILL
BE DAMAGING WINDS AND LARGE HAIL ALONG WITH LOCALLY HEAVY RAIN.
PERIODIC THUNDERSTORMS CHANCES ARE FORECAST LATE SUNDAY NIGHT
THROUGH THE MIDDLE OF NEXT WEEK WITH THE BEST POTENTIAL FOR
WIDESPREAD THUNDERSTORMS ANTICIPATED MONDAY NIGHT INTO TUESDAY.
THE THREAT FOR SEVERE STORMS APPEARS LOW AT THIS TIME...BUT
LOCALLY HEAVY RAIN IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SATURDAY NIGHT INTO SUNDAY AND AT
TIMES THROUGHOUT NEXT WEEK.

ZOGG

In the hours before

Special weather statement, Jul 31, 4:46 PM CST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
546 PM CDT FRI JUL 31 2015

IAZ081-082-092>094-010100-
ADAMS-UNION-TAYLOR-RINGGOLD-DECATUR-
INCLUDING THE CITIES OF...CORNING...CRESTON...BEDFORD...LENOX...
NEW MARKET...MOUNT AYR...LAMONI...LEON
546 PM CDT FRI JUL 31 2015

...TRAINING STORMS AND SMALL HAIL...

STORMS HAVE INITIATED ALONG AND SOUTH OF A FRONTAL BOUNDARY THAT
RESIDES ACROSS SOUTHWEST AND SOUTHERN IOWA. STORMS ARE EXPECTED TO
CONTINUE TO DEVELOP IN THE VICINITY OF THE BOUNDARY...MOVE
SLOWLY...AND HAVE ALREADY SHOWED A TENDENCY TO TRAIN...OR PASS
OVER THE SAME AREAS. AS A RESULT...LOCALIZED AREAS MAY EXPERIENCE
RAINFALL TOTALS IN EXCESS OF 2 INCHES AND POSSIBLE LOCALIZED
FLOODING. IN ADDITION TO THE TRAINING/FLOODING POTENTIAL...THESE
STORMS EXHIBIT POTENTIAL FOR SMALL SUB-SEVERE HAIL AT THE MOMENT.

CURTIS

The radar

The Des Moines radar (KDMX), 140 km away, was scanning. The volume nearest the first event began at 00:33 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Taylor

When
July 31, 6:33 PM CST
Where
Taylor County, 1.56 mi W of Blockton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
COOP Observer
Coordinates
40.618, -94.500

Wind damage was reported with the storm by the Cooperative Observer. Shingle and soffit damage along with some signs blown down.

Thunderstorm Wind, Taylor

When
July 31, 6:38 PM CST
Where
Taylor County, 2.1 mi W of Blockton
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
COOP Observer
Coordinates
40.620, -94.510

Minor roof damage to shingles and soffit.

Hail, Ringgold

When
July 31, 10:15 PM CST to 10:18 PM CST
Where
Ringgold County, 0.69 mi N of Kellerton
Measured
1.25 in hail
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
40.710, -94.050

Trained spotter report hail up to 1.25 inches in diameter for several minutes. The hail preceded rain and continued with rain.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 593506, 585670, 585669.